Kansas, 2011

Hail and Damaging Winds in Kansas, June 16, 2011

June 16, 2011 · NWS ICT · 39 events in 10 counties and zones

Severe storms producing significant winds moved across an area to the west of Interstate 135 during the evening hours of June 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe storms producing significant winds moved across an area to the west of Interstate 135 during the evening hours of June 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:17 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 16, 5:17 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU JUN 16 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOW CONFIDENCE FORECAST AGAIN TONIGHT. UNCLEAR WHAT WILL HAPPEN
WHEN HIGH PLAINS CONVECTION ENCOUNTERS DEEPER OUTFLOW FROM THIS
MORNINGS CONVECTION. SO FAR IT APPEARS TO HAVE HAD LITTLE IMPACT.
CONCERN IS THAT 1800 UTC NAM MAY BE CORRECT BRINGING THE STORMS
INTO CENTRAL KS LATER THIS EVENING AND OVERNIGHT...SIMILAR TO THE
PAST COUPLE OF NIGHTS. HAVE OPTED TO KEEP THE VCTS GOING AT
KRSL/KSLN/KHUT AND CB AT KICT. CLEARLY MVFR CONDITIONS WILL BE
LIKELY FOR A BRIEF PERIOD OF TIME IF STORMS GO DIRECTLY OVER A
SITE...BUT ODDS/ABILITY TO ACCURATELY TIME THIS PRECLUDE A TEMPO
GROUP AT THIS TIME.  ALSO APPEARS THAT FRONT WILL WORK ABOUT HALF
WAY ACROSS THE AREA BY LATE TOMORROW AFTERNOON. OF COURSE THIS
WILL BE HIGHLY DEPENDENT ON THE EXTENT OF CONVECTION OVERNIGHT.
GUSTY S-SW WINDS ARE EXPECTED AHEAD OF COLD FRONT. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT THU JUN 16 2011/

DISCUSSION...

FORECAST CONCERN WILL BE EXITING CONVECTIVE COMPLEX MOVING OUT OF
SOUTHEAST KS...THEN RENEWED STORM CHANCES LATE THIS AFTERNOON ACROSS
WRN KS AND AGAIN FRI INTO THE WEEKEND.

THIS EVENING-TONIGHT:
CURRENT CONVECTIVE COMPLEX WILL KEEP MOVING TO THE SOUTH AND EAST OF
THE AREA EARLY THIS AFTERNOON...WITH MOST OF ERN SECTIONS REMAINING
UNDER A BUBBLE HIGH PRESSURE AREA.  THE BIGGER CONCERN WILL BE THE
OUTFLOW BOUNDARY CREATED BY THE MORNING COMPLEX THAT EXTENDS BACK TO
THE WEST INTO SW KS. INTERSECTION WITH THIS BOUNDARY AND THE DRY
LINE IN WRN KS NEAR DDC...WILL BE THE CONCERN FOR LATE THIS
AFTERNOON INTO THIS EVENING...AS THIS AREA REACHES ITS CONVECTIVE
TEMP...WITH STORMS DEVELOPING.  SW KS WILL BE UNDER A FAIRLY STRONG
CAP....SO THINK THE STORMS WILL BE MORE ISOLATED IN NATURE UNTIL A
WEAK SHORTWAVE IN SERN CO MOVES INTO THE WRN KS. BUT AS THIS
CONVECTION DEVELOPS...IT WILL DRIFT EAST-NORTHEAST TOWARDS CENTRAL
KS LATER THIS EVENING. A VERY UNSTABLE AIRMASS EXISTS FOR THE STORMS
TO DEVELOP JUST TO THE WEST OF THE FORECAST AREA...SO CERTAINLY
COULD SEE A LARGE HAIL AND DAMAGING WIND THREAT AS IT APPROACHES.

FRI:
PLACEMENT OF THE MAIN SYNOPTIC FRONT WILL BE PROBLEMATIC ON FRI...
AS BOTH THE NAM/WRF AND GFS PUSH THE BOUNDARY SOMEWHERE ACROSS THE
FORECAST AREA....FOR THE AFTERNOON HOURS. GENERALLY ALONG THE KS
TURNPIKE. THE QUESTION WILL BE CONVECTIVE CHANCES FOR THE AFTERNOON
AS WARM TEMPS ALOFT WILL LEAD TO KEEPING MOST AREAS CAPPED UNTIL THE
LATE AFTERNOON INTO THE EVENING. EVEN WITH THE STRONG CAP...THINK
SOME ISOLATED STORMS MAY DEVELOP DURING MAX HEATING SO THINK A LOW
POP IS AGAIN WARRANTED FOR AREAS ALONG AND EAST OF THE TURNPIKE.  DO
NOT EXPECT ANY CONVECTION THAT CAN GET GOING TO LAST INTO THE
OVERNIGHT HOURS FRI NIGHT. BUT GIVEN A VERY UNSTABLE AIRMASS THINK
STRONG/SEVERE STORMS ARE AGAIN POSSIBLE.

SAT-SUN:
LOTS OF UNCERTAINLY ON HOW THE WEEKEND WILL PLAY OUT...AS THE WEAK
FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS SRN KS FOR SAT...BEFORE
TRYING TO LIFT BACK TO THE NORTH ON SUN.  INSTABILITY WILL REMAIN
HIGH ACROSS SRN KS....WITH ANY WEAK DISTURBANCE LEADING TO AN
AFTERNOON CONVECTIVE CHANCE. SO WILL KEEP POPS GOING ACROSS THE
FORECAST AREA.  POPS FOR LATE SAT INTO SUN WILL BE DIFFICULT AS
WELL...AS UPSLOPE FLOW OVER WRN KS COULD LEAD TO A COMPLEX OF STORMS
DEVELOPING OVER WRN KS LATE SAT NIGHT.  THIS COMPLEX COULD DRIFT
INTO CEN KS EARLY ON SUN...SO WILL KEEP POPS IN THIS AREA EARLY ON
SUN. BOUNDARY WILL CONTINUE TO LIFT TO THE NORTH FOR THE DAYTIME ON
SUN INTO NRN KS...WARM TEMPS ALOFT WILL LIMIT ANY SUN AFTERNOON
CONVECTIVE CHANCES ACROSS CENTRAL KS CLOSER TO THE BOUNDARY. SOUTH
OF THIS BOUNDARY...THINK CAPPING INVERSION WILL KEEP SOUTHERN KS DRY
FOR SUN AFTN.

MON-WED:
MEDIUM RANGE MODELS DIFFER ON THE HOW THE MIDDLE OF THE WEEK WILL
PLAY OUT...BUT THE GENERAL TREND LOOKS TO BE THAT THE MID LEVEL FLOW
WILL TURN MORE TO THE NW ON WED...WITH SOMEWHAT COOLER TEMPS
EXPECTED FOR THE REGION AS THE MAIN SFC FRONTAL BOUNDARY MOVES
SOUTH OF THE AREA.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

DIFFICULT AVIATION FORECAST CAME UNFOLDED TODAY AS AREA OF
CONVECTION ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS CONTINUES TO
MOVE ESE INTO OKLAHOMA. BEHIND THIS CONVECTION...CLOUDS DECREASE
RAPIDLY AND VFR CONDITIONS PREVAIL. WINDS WILL SWITCH FROM THE
EAST TO THE SOUTH THROUGHOUT THE DAY AS SURFACE LOW PRESSURE MOVES
EASTWARD TOWARDS CENTRAL KANSAS. CURRENT MODELS HAVE NOT HANDLE THIS
CONVECTION WELL THEREFORE TRENDED TOWARDS CURRENT SATELLITE AND
UPSTREAM OBSERVATIONS. LATER TODAY EXPECT CONVECTION TO OCCUR
ACROSS SOUTHWEST KANSAS AND MOVE INTO THE AREA BY 00Z. THIS WILL
HAVE A MAIN IMPACT ON KRSL/KHUT AND EVENTUALLY KSLN/KICT. BECAUSE
OF UNCERTAINTY...MENTIONED VCTS FOR THOSE AREAS. VFR CIGS AND
VSBYS WILL PREVAIL TONIGHT AND INTO TOMORROW AS CONVECTION WANES
AND MOVES OUT OF THE AREA.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  98  72  95 /  20  30  20  10
HUTCHINSON      73  97  70  92 /  20  20  20  20
NEWTON          74  96  71  92 /  20  30  20  20
ELDORADO        73  96  71  94 /  20  20  30  10
WINFIELD-KWLD   76  98  74  98 /  20  20  20  10
RUSSELL         70  91  64  87 /  20  10  10  20
GREAT BEND      72  93  66  88 /  20  10  10  20
SALINA          73  95  68  90 /  20  20  10  20
MCPHERSON       73  95  69  91 /  20  20  20  20
COFFEYVILLE     75  94  75  97 /  20  10  20  10
CHANUTE         72  93  74  94 /  20  10  20  10
IOLA            71  92  73  92 /  10  10  20  10
PARSONS-KPPF    74  92  75  96 /  20  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:12 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT THU JUN 16 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE ACROSS WESTERN
KANSAS AND SPREAD EAST LATE THIS AFTERNOON INTO THIS EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL MAINLY WEST OF INTERSTATE 135 FROM SALINA TO WICHITA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL MEANDER OVER CENTRAL AND SOUTH CENTRAL
KANSAS THROUGH THE WEEKEND WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS REMAINING POSSIBLE. MORE WIDESPREAD THUNDERSTORM
ACTIVITY IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL STORM
SYSTEM APPROACHES THE AREA. SOME STRONG TO SEVERE STORMS APPEAR
POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

AS TEMPERATURES CLIMB INTO THE UPPER 90S ACROSS PORTIONS OF THE
AREA THROUGH THE WEEKEND...HEAT INDICES MAY EXCEED 100 ACROSS
MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...MAINLY WEST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN/KETCHAM

In the hours before

Local storm report, Jun 16, 1:17 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND GST     5 SE CEDAR VALE         37.06N 96.44W
06/16/2011  E60 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

JMB
Local storm report, Jun 16, 1:19 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       5 SE CEDAR VALE         37.06N 96.44W
06/16/2011  M1.30 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            RAIN FELL BETWEEN 1230 AND 130 PM.

&&

JMB
Local storm report, Jun 16, 1:21 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     HAIL             BARNARD                 39.19N 98.04W
06/16/2011  E1.75 INCH       LINCOLN            KS   TRAINED SPOTTER

0905 AM     HAIL             BEVERLY                 39.01N 97.98W
06/16/2011  E0.50 INCH       LINCOLN            KS   TRAINED SPOTTER

1053 AM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
06/16/2011  M52.00 MPH       SEDGWICK           KS   ASOS

1118 AM     LIGHTNING        3 S BEL AIRE            37.72N 97.27W
06/16/2011                   SEDGWICK           KS   EMERGENCY MNGR

            *** 1 INJ *** WOMAN STRUCK BY LIGHTNING WHEN IT CAME IN
            THROUGH THE WINDOW AND STRUCK HER. TREATED AT THE SCENE
            AND REFUSED TRANSPORT TO THE HOSPITAL.

1142 AM     TSTM WND DMG     3 NE ROSE HILL          37.60N 97.09W
06/16/2011                   BUTLER             KS   EMERGENCY MNGR

            POWER POLE DOWN.

1221 PM     TSTM WND DMG     5 E ATLANTA             37.44N 96.68W
06/16/2011                   COWLEY             KS   EMERGENCY MNGR

            POWER POLE DOWN

1238 PM     TSTM WND GST     5 SE CEDAR VALE         37.06N 96.44W
06/16/2011  E60.00 MPH       CHAUTAUQUA         KS   TRAINED SPOTTER

1251 PM     TSTM WND DMG     CEDAR VALE              37.11N 96.50W
06/16/2011                   CHAUTAUQUA         KS   EMERGENCY MNGR

            SEVERAL STREET SIGNS BLOWN DOWN. 4 TO 5 INCH DIAMETER
            TREE LIMBS SNAPPED OFF.

0120 PM     TSTM WND DMG     CHAUTAUQUA              37.02N 96.18W
06/16/2011                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            5 INCH TREE LIMBS WERE DOWNED IN THE TOWN OF CHAUTAUQUA.
            WIND GUSTS WERE ESTIMATED OVER 60 MPH.

0130 PM     HEAVY RAIN       5 SE CEDAR VALE         37.06N 96.44W
06/16/2011  M1.30 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            RAIN FELL BETWEEN 1230 AND 130 PM.

&&

JMB
Local storm report, Jun 16, 2:00 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     CEDAR VALE              37.11N 96.50W
06/16/2011                   CHAUTAUQUA         KS   EMERGENCY MNGR

            ABOUT 50 PERCENT OF THE ROOF BLOWN OFF A HOUSE. ESTIMATED
            WIND SPEED 80 MPH.

&&

JMB
Local storm report, Jun 16, 3:37 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HEAVY RAIN       SEDAN                   37.13N 96.18W
06/16/2011  M1.27 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            FELL IN A 30 MINUTE PEROID.

&&

BDK

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 16, 6:24 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Reported at the ASOS site on Russell Municipal Airport.

Hail, Barton

When
June 16, 6:32 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Thunderstorm Wind, Reno

When
June 16, 6:37 PM CST
Where
Reno County, 0.55 mi E of Turon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -98.420

Estimated gust reported by a trained storm spotter.

Thunderstorm Wind, Kingman

When
June 16, 6:44 PM CST
Where
Kingman County, 3.01 mi NW of Murdock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.650, -97.970

Estimated gust reported by a trained spotter. A building that was being framed also collapsed.

Thunderstorm Wind, Ellsworth

When
June 16, 6:57 PM CST
Where
Ellsworth County, 3.51 mi ENE of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -98.410

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Lincoln

When
June 16, 7:08 PM CST to 7:18 PM CST
Where
Lincoln County, 8.22 mi SW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -98.480

Estimated gust reported by a trained spotter. The gusts persisted for at least 10 minutes.

Thunderstorm Wind, Lincoln

When
June 16, 7:10 PM CST
Where
Lincoln County, 0.69 mi N of Vesper
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -98.280

Estimated gust reported by the Emergency Manager.

Hail, Reno

When
June 16, 7:20 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Thunderstorm Wind, Russell

When
June 16, 7:26 PM CST
Where
Russell County, 2.25 mi ESE of Lucas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -98.510

Estimated gust reported by a trained spotter on Highway 18 near the county line.

Hail, Reno

When
June 16, 7:27 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Hail, Reno

When
June 16, 7:32 PM CST
Where
Reno County, 0.55 mi E of Turon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -98.420

Thunderstorm Wind, Lincoln

When
June 16, 7:37 PM CST
Where
Lincoln County, 4.94 mi SSW of Ash Grove
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.110, -98.400

Measured wind gust reported by a trained spotter.

Thunderstorm Wind, Lincoln

When
June 16, 7:42 PM CST
Where
Lincoln County, Ash Grove
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.170, -98.350

Measured wind gust reported by the Emergency Manager.

Hail, Reno

When
June 16, 7:52 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Hail, Reno

When
June 16, 7:54 PM CST
Where
Reno County, 0.55 mi E of Turon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.800, -98.420

Thunderstorm Wind, Lincoln

When
June 16, 8:02 PM CST to 8:27 PM CST
Where
Lincoln County, 2.33 mi SSW of Sylvan Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -98.400

Estimated gust reported by a trained spotter. The winds lasted about 25 minutes.

Thunderstorm Wind, Ellsworth

When
June 16, 8:13 PM CST
Where
Ellsworth County, 4.94 mi NNE of Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -98.100

Estimated gust reported by a trained spotter.

Thunderstorm Wind, Ellsworth

When
June 16, 8:15 PM CST
Where
Ellsworth County, 3.45 mi N of Ellsworth
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.780, -98.230

Measured at the Ellsworth Airport.

Thunderstorm Wind, Ellsworth

When
June 16, 8:24 PM CST
Where
Ellsworth County, 3.45 mi N of Ellsworth
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.780, -98.230

Measured at the Ellsworth Airport.

Thunderstorm Wind, Ellsworth

When
June 16, 8:30 PM CST
Where
Ellsworth County, Kanapolis Res
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.650, -98.030

Several large tree limbs were blown down around the lake.

Thunderstorm Wind, Lincoln

When
June 16, 8:35 PM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.010, -97.980

Estimated gust reported by a storm chaser.

Thunderstorm Wind, McPherson

When
June 16, 8:36 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.380, -97.910

Courtesy KSN Channel 3 weatherlab site.

Thunderstorm Wind, McPherson

When
June 16, 8:36 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.380, -97.910

Courtesy KSN Channel 3 weatherlab site.

Hail, Kingman

When
June 16, 8:45 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Trained spotter also reported 60 mph winds.

Thunderstorm Wind, Kingman

When
June 16, 8:45 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Estimated gust reported by a trained spotter. Nickel sized hail was also reported.

Thunderstorm Wind, Reno

When
June 16, 8:46 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Measured wind gust reported by a trained spotter.

Thunderstorm Wind, Lincoln

When
June 16, 8:46 PM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.010, -97.980

Estimated gust reported by a storm chaser for KAKE Channel 10.

Thunderstorm Wind, Reno

When
June 16, 8:55 PM CST
Where
Reno County, 5.53 mi S of Yoder
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.850, -97.870

A power pole was snapped in half at the intersection of Yoder and Pleasant Valley roads.

Hail, Kingman

When
June 16, 9:00 PM CST
Where
Kingman County, 5.53 mi S of Cunningham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -98.430

Thunderstorm Wind, Saline

When
June 16, 9:03 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Official measurement at the Salina Airport.

Thunderstorm Wind, Sedgwick

When
June 16, 9:05 PM CST
Where
Sedgwick County, 4.84 mi N of Cheney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -97.780

Estimated gust reported by a trained spotter on Highway 54 just inside the county line.

Hail, Kingman

When
June 16, 9:11 PM CST
Where
Kingman County, 5.53 mi S of Cunningham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -98.430

Thunderstorm Wind, Saline

When
June 16, 9:27 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Measured wind gust reported at the Salina Airport.

Thunderstorm Wind, McPherson

When
June 16, 9:28 PM CST
Where
McPherson County, 3.85 mi ESE of Marquette
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.520, -97.770

Measured wind gust reported by a trained spotter.

Thunderstorm Wind, Saline

When
June 16, 9:30 PM CST
Where
Saline County, Assaria
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.680, -97.600

An 18 to 20 inch tree was snapped off and blown through a roof.

Thunderstorm Wind, Saline

When
June 16, 9:30 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.820, -97.620

Several signs were blown over at the National Guard Armory. An air conditioning unit was blown off at the Kansas State facility located on airport grounds.

Thunderstorm Wind, Sumner

When
June 16, 9:45 PM CST
Where
Sumner County, 0.69 mi S of Mayfield
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
37.260, -97.550

Measured wind gust reported by a Cooperative Observer.

Thunderstorm Wind, McPherson

When
June 16, 9:45 PM CST
Where
McPherson County, 3.85 mi ESE of Marquette
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.520, -97.770

Measured wind gust reported by a trained spotter.

Thunderstorm Wind, McPherson

When
June 16, 9:50 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
38.570, -97.670

Measured wind gust reported by a Cooperative Observer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320663, 320664, 320665, 320666, 320667, 320668, 320669, 320670, 320671, 320672, 320673, 320674, 320675, 320676, 320677, 320678, 320679, 320680, 320681, 320682, 320683, 320684, 320685, 320686, 320687, 320688, 320689, 320690, 320691, 320692, 320694, 320695, 320696, 320697, 320698, 320699, 320701, 320702, 320703.